Vol. 35, No. 2, 1970

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 294: 1
Vol. 293: 1  2
Vol. 292: 1  2
Vol. 291: 1  2
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
Coverings of pro-affine algebraic groups

G. Hochschild

Vol. 35 (1970), No. 2, 399–415
Abstract

The author has shown [Illinois J. Math. (1969)] that a connected affine algebraic group over an algebraically closed field of characteristic 0 has a universal affine covering if and only if its radical is unipotent. The attempt to construct universal coverings of arbitrary connected affine algebraic groups forces the acceptance of pro-affine algebraic groups, whose Hopf algebras of polynomial functions are not necessarily finitely generated. This is a motivation for extending the covering theory over the larger category of pro-affine algebraic groups.

As we shall see here, the basic methods and results from the theory of affine algebraic groups extend easily and smoothly so as to yield the appropriate results concerning coverings of pro-affime algebraic groups over an algebraically closed field of characteristic 0. In particular, the Lie algebras of these groups can be used for obtaining a simple and natural construction of universal coverings.

Our reconsideration of the covering theory also fills a gap in the theory for affine groups. One of our main results gives a characterization, in algebraic-geometric terms, of those ‘space coverings’ which arise from group coverings. The simplicity of this characterization is undoubtedly due to the assmmption that the base field be of cfiaracteristic 0.

Mathematical Subject Classification
Primary: 14.50
Milestones
Received: 19 December 1969
Published: 1 November 1970
Authors
G. Hochschild